Maine, 2015

Heavy Snow in Maine, February 7 to 9, 2015

February 7 to 9, 2015 · NWS GYX · 1 event in 1 county or zone

A series of low pressure areas moving along a stalled frontal boundary brought a moderate to heavy snowfall to the region over about a 48-hour period. Snowfall amounts generally ranged from 4 to 8 inches with 6 to 14 inches in coastal York County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A series of low pressure areas moving along a stalled frontal boundary brought a moderate to heavy snowfall to the region over about a 48-hour period. Snowfall amounts generally ranged from 4 to 8 inches with 6 to 14 inches in coastal York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 7, 10:40 PM EST, 20 minutes earlier.

Area forecast discussion, Feb 7, 10:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1040 PM EST SAT FEB 7 2015

.SYNOPSIS...
A COLD FRONT WILL DRIFT SOUTH AND STALL SOUTH OF THE REGION
TONIGHT ON SUNDAY. SEVERAL WAVES OF LOW PRESSURE WILL PASS SOUTH
OF NEW ENGLAND SUNDAY THROUGH MONDAY NIGHT PRODUCING AN EXTENDED
PERIOD OF SNOW. ARCTIC HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM
FOR THE MIDDLE TO THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
.UPDATE...
FLURRIES ARE FALLING ACROSS THE AREA TONIGHT AS THE FIRST WAVE OF
WARM AIR ADVECTION ARRIVES. PRECIPITATION WILL INCREASE SPATIALLY
AND IN INTENSITY OVERNIGHT AS WAA INCREASES AND SHORT WAVE ENERGY
NEARS IN NW FLOW ALOFT... HELPING TO SPREAD SNOW NORTH AND EAST.
A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN SECTION OF
THE FORECAST AREA... GENERALLY FROM NORTHERN SULLIVAN COUNTY NH TO
NEAR PENOBSCOT BAY... WILL HELP TO FOCUS AND INTENSIFY SNOWFALL.
THIS EVENINGS KGYX SOUNDING SHOWS SOME LOW LEVEL DRY AIR BENEATH
THE LOWER CLOUD DECK... AND ALTHOUGH WE HAVE MOISTENED UP SOME...
PW VALUES HAVE ONLY INCREASED FROM 0.19 TO 0.30".

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
WE CONVERTED ALL OF THE SOUTHERN AND WESTERN NH AND SOUTHWEST
MAINE AREAS TO WINTER STORM WARNINGS WHICH WILL BEGIN AT 09Z.
THERE WILL BE WEAK OVERRUNNING DURING SUNDAY AND SUNDAY NIGHT AND
THE FOCUS OF A BAROCLINIC ZONE TO THE SOUTH AND AN INCREASING MID
LEVEL SOUTHERLY FLOW WILL ALLOW SNOW TO ACCUMULATE SLOWLY THROUGH
SUNDAY NIGHT. THERE COULD BE SOME BURSTS AT TIMES OF MODERATE
SNOW. DUE TO THE DEEP ARCTIC AIR MASS IN PLACE SNOW RATIOS WILL
BE 15-20:1. ALL MODELS FAIRLY CLOSE ON QPF AMOUNTS THROUGH SUNDAY
NIGHT. STAYED VERY CLOSE TO THE RFC QPF. THE WARNINGS GO WELL
BEYOND THE SHORT TERM PERIOD AND THE FOCUS OF THE WINTER STORM
WARNINGS WILL BE ON THE LONG DURATION AND TOTAL SNOWFALL
ACCUMULATIONS THAT OCCUR FROM THIS SYSTEM. FURTHER NORTH AND EAST
THE WATCHES WERE LEFT IN PLACE SINCE THERE IS STILL SOME
UNCERTAINTY AS TO THE NORTHERN EXTENT OF THE SIGNIFICANT SNOW AND
WHERE IT WILL OCCUR. PTYPE FROM THIS SYSTEM WILL BE ALL SNOW DUE
TO HIGH PRESSURE TO THE NORTH KEEPING THE COLD AIR DAMMING IN
PLACE WITH AN AMPLE SUPPLY OF ARCTIC AIR.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE FOR MOST ZONES
MONDAY AND MONDAY NIGHT. THE EVENT IS EXPECTED TO WIND DOWN LATER
MONDAY NIGHT AND BE FINISHED TUESDAY MORNING. HIGHEST SNOWFALL
AMOUNTS ARE EXPECTED TO BE OVER SOUTHEAST ROCKINGHAM COUNTY NH
WHERE OCEAN ENHANCEMENT AND COASTAL FRONT ENHANCEMENT WILL LIKELY
TAKE PLACE. ANOTHER LOCAL MAXIMA WILL LIKELY BE ON THE EAST SLOPES
OF THE MONADNOCKS WHERE UPSLOPE ENHANCEMENT WILL TAKE PLACE.

THEREAFTER...JUST COLD. LOOKS LIKE QUITE AN ARCTIC BLAST COULD BE IN
STORE AT THE END OF THE WEEK AND THE WEEKEND. THERE COULD BE ANOTHER
SNOW EVENT DURING THIS TIME AS WELL...BUT CONFIDENCE IS LOW.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
SHORT TERM... MVFR TO IFR CONDITIONS WILL DEVELOP TONIGHT OVER
SOUTHERN AREAS AS SNOW DEVELOPS. FURTHER NORTH AND EAST AT KAUG
AND KRKD CONDS SHOULD REMAIN VFR UNTIL LATE WHERE CONDITIONS MAY
LOWER TO MVFR. ON SUNDAY AND MONDAY ALL AREAS SHOULD LOWER TO IFR IN
WIDESPREAD SNOW.

LONG TERM...EXTENDED PERIOD IFR OR LOWER IN SN LIKELY AT ALL
TERMINALS SUN THRU MONDAY NIGHT. IMPROVEMENT TO VFR EXPECTED
DURING THE DAY TUESDAY...WHICH SHOULD HOLD THRU MIDWEEK.

&&

.MARINE...
SHORT TERM...HAVE ISSUED A SCA FOR LATER TONIGHT THROUGH SUNDAY
NIGHT FIRST OVER THE OUTER WATERS FOR SEAS BUT THEN ON LATE SUNDAY
FOR BOTH THE BAYS AND OUTER WATERS FOR WINDS AND SEAS.

LONG TERM...SCA NE WINDS EXPECTED SUN AND MON SHIFTING TO THE
N-NW BY TUE. SEAS BUILD TO 7-10 FT IN THE OPEN WATERS AS LOW
PRESSURES PASSES TO THE S AND E. WILL PROBABLY SEE A BREAK FROM
THE FREEZING SPRAY LATE SUN NIGHT INTO MON EVE...BUT WILL RETURN
FOR TUE AND WED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 4 AM SUNDAY TO MIDNIGHT EST MONDAY
     NIGHT FOR MEZ018-023.
     WINTER STORM WATCH FROM 4 AM EST SUNDAY THROUGH MONDAY EVENING
     FOR MEZ012-019-020-024>026.
     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE MONDAY
     NIGHT FOR MEZ021-022-027-028.
NH...WINTER STORM WARNING FROM 4 AM SUNDAY TO MIDNIGHT EST MONDAY
     NIGHT FOR NHZ003-005>015.
     WINTER STORM WATCH FROM 4 AM EST SUNDAY THROUGH MONDAY EVENING
     FOR NHZ002-004.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM SUNDAY TO 7 AM EST MONDAY FOR
     ANZ151-153.
     SMALL CRAFT ADVISORY FROM 2 AM SUNDAY TO 7 AM EST MONDAY FOR
     ANZ150-152-154.

&&

UPDATE...HANES
Hazardous weather outlook, Feb 7, 3:29 PM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
329 PM EST SAT FEB 7 2015

MEZ021-022-027-028-082030-
KENNEBEC-INTERIOR WALDO-KNOX-COASTAL WALDO-
329 PM EST SAT FEB 7 2015

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-023-NHZ003-005>015-082030-
INTERIOR YORK-COASTAL YORK-NORTHERN GRAFTON-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
329 PM EST SAT FEB 7 2015

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO MIDNIGHT EST
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-013-014-NHZ001-082030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-NORTHERN COOS-
329 PM EST SAT FEB 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LONG-DURATION SNOW EVENT IS EXPECTED TO START SUNDAY AND
CONTINUE INTO MONDAY NIGHT OR EARLY TUESDAY. THE SNOW IS EXPECTED
TO BE LIGHT FOR THE MOST PART...BUT WILL ADD UP OVER
TIME...PERHAPS IN EXCESS OF 6 INCHES. THE HEAVIEST SNOWFALL IS
EXPECTED TO OCCUR SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012-019-020-024>026-NHZ002-004-082030-
SOUTHERN OXFORD-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-SOUTHERN COOS-NORTHERN CARROLL-
329 PM EST SAT FEB 7 2015

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-082030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
329 PM EST SAT FEB 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal York

When
February 7, 11:00 PM EST to February 9, 10:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564495.